Posted By CCF CARDIO MD - DLB on March 22, 1999 at 17:48:23:
In Reply to: toprol xl posted by judy on March 18, 1999 at 19:39:16:
What in the hell is it (Toprol XL)--I believe it is for high blood pressure. And what are some of the side effects (most common)? My husband is on 100 mg. daily (from 50) and hasn't felt well since. The docs aren't sure if he has an intestinal virus or bug or what. I think it is the increased dosage of Toprol XL. He started feeling nausea, abdominal distress, diahrea (sp)and just overall unwell since he increased his dosage per doctor's orders.
It is long-acting metoprolol, a beta-blocker medication that is useful for high blood pressure, fast heart rates, and/or angina. It can cause fatigue, sexual dysfunction, slow heart rates, or low blood pressure. The symptoms you describe would be unusual side effects for this drug. You should take him in to his doctor so that he can examine him and make sure that his heart rate and blood pressure are OK. It can be a bad idea to just stop this type of medicine suddenly, as the body gets used to it.
I hope this has been useful. I wish you the best of luck. Feel free to write back.
Information provided here is for general purposes only. Specific questions should be addressed to your own doctor. If you would like to make an appointment at the Cleveland Clinic Heart Center, please call 1-800-CCF-CARE or inquire online by using the Heart Center website at www.ccf.org/heartcenter. The Heart Center website contains a directory of the cardiology staff that can be used to select the physician best suited to address your cardiac problem.